Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Memphis, TN

February 24, 2018Shelby County, Tipton County, Tennessee; 4 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 24, 2018, 6:15 PM CST for Shelby County, Tipton County, Tennessee; 4 counties in Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 6:15 PM CST (00:15 UTC)
Expired
Feb 24, 2018, 7:00 PM CST
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, Mississippi County, AR, St. Francis County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 35 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:16 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 5:47 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 24, 5:47 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018

.DISCUSSION...
Updated for the Aviation Discussion.

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 2:24 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     5 NE JACKSON            35.69N 88.75W
02/24/2018  E40 MPH          MADISON            TN   FIRE DEPT/RESCUE

            TREE DOWN ON WATSON RD JUST OUTSIDE OF JACKSON, TN.
            DELAYED REPORT, TIME ESTIMATED.

&&

WLC
Local storm report, Feb 24, 5:18 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      IMBODEN                 36.20N 91.18W
02/24/2018                   LAWRENCE           AR   PUBLIC

            FLOODING REPORTED THROUGHOUT THE IMBODEN AREA BY PUBLIC.

&&

WLC
Local storm report, Feb 24, 5:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     1 W JONESBORO           35.82N 90.70W
02/24/2018                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TREES DOWN IN WEST JONESBORO.

&&

WLC
Local storm report, Feb 24, 5:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     EGYPT                   35.87N 90.95W
02/24/2018                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.

&&

WLC
Local storm report, Feb 24, 6:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     TRUMANN                 35.67N 90.52W
02/24/2018  E70 MPH          POINSETT           AR   TRAINED SPOTTER

            LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.

&&

WLC
Local storm report, Feb 24, 6:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 S BONO                35.83N 90.81W
02/24/2018                   CRAIGHEAD          AR   BROADCAST MEDIA

            PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
            DAMAGE IN THE AREA.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:06 PM CSTTornado WarningMEGLauderdale27 min
Feb 24, 6:13 PM CSTFlash Flood WarningMEGShelby6 hr
Feb 24, 6:22 PM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion38 min
Feb 24, 6:30 PM CSTTornado WarningMEGDyer, Lake, Obion45 min
Feb 24, 6:32 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale28 min
Feb 24, 6:42 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton48 min
Feb 24, 6:45 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Obion and 1 more45 min
Feb 24, 6:55 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton50 min
Feb 24, 7:03 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGObion, Weakley42 min
Feb 24, 7:08 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison, Tipton52 min
Feb 24, 7:10 PM CSTFlash Flood WarningMEGCrockett, Gibson, Haywood, Lauderdale, Madison4 hr
Feb 24, 7:17 PM CSTFlash Flood WarningMEGBenton, Carroll, Henry, Weakley6 hr
Feb 24, 7:20 PM CSTTornado WarningMEGCarroll, Gibson, Weakley40 min
Feb 24, 7:26 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton34 min
Feb 24, 7:27 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Crockett, Decatur, Gibson, Henderson and 3 more48 min
Feb 24, 7:30 PM CSTTornado Warning Tornado observedMEGHenry, Weakley30 min
Feb 24, 7:39 PM CSTTornado WarningMEGCarroll, Henderson, Madison51 min
Feb 24, 7:43 PM CSTTornado WarningMEGBenton, Carroll, Henry, Weakley47 min
Feb 24, 7:48 PM CSTFlash Flood WarningMEGFayette, Hardeman6 hr
Feb 24, 7:57 PM CSTSevere Thunderstorm WarningMEGChester, Crockett, Haywood, Madison48 min
Feb 24, 8:00 PM CSTAreal Flood WarningMEGLauderdale3 hr
Feb 24, 8:03 PM CSTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy3 hr
Feb 24, 8:09 PM CSTSpecial Weather StatementMEGFayette, Hardeman51 min
Feb 24, 8:09 PM CSTSevere Thunderstorm WarningMEGBenton, Henry30 min
Feb 24, 9:36 PM CSTTornado WarningMEGMcNairy39 min
Feb 24, 6:49 PM CSTFlash Flood WarningMEGCoahoma, Quitman, Tate, Tunica6 hr
Feb 24, 7:30 PM CSTSpecial Weather StatementMEGDeSoto45 min
Feb 24, 7:44 PM CSTSpecial Weather StatementMEGPanola, Quitman, Tate46 min
Feb 24, 9:12 PM CSTFlash Flood WarningMEGBenton, Marshall, Tate, Tippah3 hr
Feb 24, 9:32 PM CSTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha4 hr
Feb 24, 10:00 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo45 min
Feb 24, 10:04 PM CSTTornado WarningMEGLee, Prentiss, Union41 min
Feb 24, 10:05 PM CSTTornado WarningMEGLee, Prentiss, Tippah, Union40 min
Feb 24, 10:24 PM CSTFlash Flood WarningMEGAlcorn, Calhoun, Lee, Pontotoc, Prentiss, Tishomingo and 1 more3 hr
Feb 24, 10:31 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo15 min
Feb 24, 11:01 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo11 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.